Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 269, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2018, 5:47 PM CDT for 4 counties in Iowa. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 5:47 PM CDT (22:47 UTC)
- Expired
- Aug 28, 2018, 6:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:10 PM CDT | TSTM WND DMG | Blakesburg, IA | THE SMALL TOWN OF BLAKESBURG HAD A LOT OF TREE DAMAGE ALONG WITH SEVERAL TREES FALLING ON HOUSES. UNKNOWN DAMAGE TO HOUSES. REPORT VIA SOCIAL MEDIA. |
| Aug 28, 6:10 PM CDT | TSTM WND GST 65 | 4 Ne Blakesburg, IA | 60 TO 70 MPH MPH WIND GUSTS. SEVERAL LARGE TREES AND 2-6 INCH DIAMETER TREE LIMBS DOWN. REPORT VIA SOCIAL MEDIA. |
| Aug 28, 6:35 PM CDT | TSTM WND DMG | 2 Ssw Ottumwa, IA | 3-INCH TREE LIMBS BROKEN. POWER POLES BROKEN. REPORT VIA MPING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 955 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
780 WUUS53 KDMX 282247 SVRDMX IAC007-051-135-179-282345- /O.NEW.KDMX.SV.W.0269.180828T2247Z-180828T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 547 PM CDT TUE AUG 28 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Southeastern Monroe County in south central Iowa... Southern Wapello County in southeastern Iowa... Davis County in southeastern Iowa... Eastern Appanoose County in south central Iowa... * Until 645 PM CDT. * At 547 PM CDT, a severe thunderstorm was located 7 miles east of Lake Sundown, or 10 miles northwest of Bloomfield, moving northeast at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ottumwa, Bloomfield, Lake Sundown, Eldon, Agency, Moulton, Blakesburg, Pulaski, Drakesville, Floris, Unionville, Udell, Lake Wapello State Park, Bloomfield Municipal Airport and Albia Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Des Moines . && LAT...LON 4099 9279 4109 9218 4060 9218 4059 9274 TIME...MOT...LOC 2247Z 234DEG 42KT 4083 9259 HAIL...0.75IN WIND...60MPH $$ REV
2 follow-up statements
017
WWUS53 KDMX 282309
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
609 PM CDT TUE AUG 28 2018
IAC007-051-135-179-282345-
/O.CON.KDMX.SV.W.0269.000000T0000Z-180828T2345Z/
Monroe IA-Wapello IA-Davis IA-Appanoose IA-
609 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN MONROE...SOUTHERN WAPELLO...DAVIS AND EASTERN
APPANOOSE COUNTIES...
At 609 PM CDT, a severe thunderstorm was located 7 miles south of
Ottumwa, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ottumwa, Bloomfield, Lake Sundown, Eldon, Agency, Moulton,
Blakesburg, Pulaski, Drakesville, Floris, Unionville, Udell, Lake
Wapello State Park, Bloomfield Municipal Airport and Albia Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4099 9279 4109 9218 4060 9218 4059 9274
TIME...MOT...LOC 2309Z 233DEG 38KT 4091 9245
HAIL...1.00IN
WIND...60MPH
$$
REV615
WWUS53 KDMX 282328
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
628 PM CDT TUE AUG 28 2018
IAC007-135-282338-
/O.CAN.KDMX.SV.W.0269.000000T0000Z-180828T2345Z/
Monroe IA-Appanoose IA-
628 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE AND
EASTERN APPANOOSE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Iowa.
LAT...LON 4109 9218 4060 9218 4060 9262 4101 9262
TIME...MOT...LOC 2328Z 234DEG 42KT 4104 9221
$$
IAC051-179-282345-
/O.CON.KDMX.SV.W.0269.000000T0000Z-180828T2345Z/
Wapello IA-Davis IA-
628 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN WAPELLO AND DAVIS COUNTIES...
At 628 PM CDT, a severe thunderstorm was located near Batavia, or 11
miles east of Ottumwa, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ottumwa, Bloomfield, Eldon, Agency, Pulaski, Drakesville, Floris,
Lake Wapello State Park and Bloomfield Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4109 9218 4060 9218 4060 9262 4101 9262
TIME...MOT...LOC 2328Z 234DEG 42KT 4104 9221
HAIL...1.00IN
WIND...60MPH
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:36 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 28, 3:36 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 336 PM CDT Tue Aug 28 2018 .DISCUSSION.../Tonight through Tuesday/ Issued at 335 PM CDT Tue Aug 28 2018 Cold front has moved from the northwest into central Iowa. Surface low pressure is centered over central Kansas with a surface trough just southeast of the cold front through central Iowa and into southern Wisconsin. A couple PV anomalies evident in the water vapor imagery. The first anomaly is just moving into west central Iowa and is helping fuel the current thunderstorms across the area in conjunction with theta-e advection lifting north along and north of the surface boundary. The other stronger anomaly is located over western South Dakota and will arrive this evening. This system will help push the cold front further south and will aid in additional thunderstorm development across the area. Ongoing convection through much of the day has limited overall instability over the forecast area. Current thunderstorm activity will lift through and should have a bit of a lull in the areal extent of thunderstorms. Thunderstorms should reestablish as the energy from the second PV anomaly arrives. Scattered thunderstorms are likely post frontal and additional more widespread activity likely along and ahead of the boundary. Moisture advection is near its peak currently and will continue to lift northeast into Wisconsin. This will diminish the heavy rain threat across much of the area in addition to storms becoming less widespread over the north as previously mentioned. Possibly some training develops over the far south however this area remains quite dry and can handle heavier rainfall. Therefore, not planning flash flood headlines at this time. A few severe storms remain possible through this evening. The greatest threat will be over the southeast where the potential for greater instability and better organization is possible. High pressure and much drier air will move into the state and should be over the northwest by mid evening and move through remainder of the area overnight and will bring an end to precipitation chances from northwest to southeast. A couple calm days are forecast Wednesday and Thursday as high pressure translates east across the state. Another active period develops Thursday night into Friday night and additional activity possible Saturday night into Sunday. Each of these periods could have vigorous thunderstorm development with a heavy rain threat. In addition the Thursday night and Friday night development does have some potential for good cold pool development and an attendant damaging wind threat. Will continue to monitor this situation and further analyze after the current system passes. The overall active pattern will extend into next week through the overall focus for storms may shift a bit north as the upper level pattern translates from westerlies to southwest. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1242 PM CDT Tue Aug 28 2018 Thunderstorms will impact most sites this afternoon and into the evening. A period of IFR cigs is possible as a cold front drops south through the area. Winds will switch to the northwest with the frontal passage though strong and gusty winds are possible in vicinity of thunderstorms. Conditions will return to VFR overnight and into Wednesday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Aug 28, 3:58 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 358 PM CDT Tue Aug 28 2018 IAZ028-037>039-048>050-059>062-070>075-081>086-092>097-292100- Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 358 PM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to a few severe thunderstorms will be possible through the overnight. The primary threats are damaging winds and large hail, but an isolated tornado may occur. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms return Thursday night through Monday. A few severe storms are possible along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are likely to be needed this afternoon into tonight. IAZ004>007-015>017-023>027-033>036-044>047-057-058-292100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Crawford-Carroll-Greene-Boone-Audubon-Guthrie- 358 PM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms remain possible through a portion for tonight. An isolated severe storm or two may occur with the primary threat being large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms return Thursday night through Monday. The threat of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected the remainder of today.
In the hours before
Local storm report, Aug 28, 2:11 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
211 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL FONDA 42.59N 94.85W
08/28/2018 E1.75 INCH POCAHONTAS IA PUBLIC
VIA SOCIAL MEDIA.
&&
BFLocal storm report, Aug 28, 2:42 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL LATIMER 42.76N 93.37W
08/28/2018 E1.00 INCH FRANKLIN IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZE HAIL
ON NORTH SIDE OF LATIMER AT ABOUT 12:55 PM.
&&Local storm report, Aug 28, 2:53 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL HUMBOLDT 42.73N 94.22W
08/28/2018 E0.50 INCH HUMBOLDT IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DIME SIZE HAIL IN
HUMBOLDT. TIME ESTIMATED FROM RADAR. DELAYED
REPORT.
&&Local storm report, Aug 28, 3:13 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL POCAHONTAS 42.73N 94.67W
08/28/2018 E2.00 INCH POCAHONTAS IA PUBLIC
PUBLIC REPORT OF HAIL AROUND 2 INCHES IN
DIAMETER. REPORT VIA SOCIAL MEDIA RELAYED BY
WOI-TV. TIME AND LOCATION ESTIMATED FROM
RADAR. DELAYED REPORT.
&&Local storm report, Aug 28, 5:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST ALBIA 41.03N 92.80W
08/28/2018 E60 MPH MONROE IA TRAINED SPOTTER
SMALL TREE BRANCHES DOWN.
&&Local storm report, Aug 28, 5:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 4 SE KIRKVILLE 41.11N 92.44W
08/28/2018 M68 MPH WAPELLO IA ASOS
REPORTED AT OTTUMWA REGIONAL AIRPORT.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:21 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 54 min |
| Aug 28, 6:56 AM CDT | Special Weather Statement | DMX | Pocahontas | 34 min |
| Aug 28, 7:08 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Wright | 45 min |
| Aug 28, 7:44 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Winnebago and 2 more | 46 min |
| Aug 28, 8:07 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Worth | 38 min |
| Aug 28, 8:44 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 16 min |
| Aug 28, 8:56 AM CDT | Special Weather Statement | DMX | Bremer, Butler | 64 min |
| Aug 28, 11:09 AM CDT | Special Weather Statement | DMX | Madison | 36 min |
| Aug 28, 11:25 AM CDT | Special Weather Statement | DMX | Boone, Story | 50 min |
| Aug 28, 11:27 AM CDT | Special Weather Statement | DMX | Franklin | 48 min |
| Aug 28, 11:34 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Hamilton, Story | 41 min |
| Aug 28, 11:41 AM CDT | Special Weather Statement | DMX | Humboldt | 49 min |
| Aug 28, 11:50 AM CDT | Special Weather Statement | DMX | Adair, Audubon, Boone, Calhoun, Carroll, Cass and 9 more | 55 min |
| Aug 28, 12:15 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Webster, Wright | 30 min |
| Aug 28, 12:39 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 36 min |
| Aug 28, 12:47 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Hancock, Wright | 43 min |
| Aug 28, 12:51 PM CDT | Special Weather Statement | DMX | Boone, Calhoun, Carroll, Dallas, Greene, Guthrie and 8 more | 54 min |
| Aug 28, 1:03 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 42 min |
| Aug 28, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Hamilton, Hardin, Story, Webster and 1 more | 52 min |
| Aug 28, 1:47 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Humboldt, Kossuth, Winnebago | 43 min |
| Aug 28, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 41 min |
| Aug 28, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 52 min |
| Aug 28, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Warren, Wayne | 40 min |
| Aug 28, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 42 min |
| Aug 28, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 43 min |
| Aug 28, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 45 min |
| Aug 28, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.